December 10, 1927


Author Affiliations

Los Angeles.

JAMA. 1927;89(24):2060. doi:10.1001/jama.1927.02690240052030

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


To the Editor:  —Three articles (Gatewood, W. E., and Baldridge, C. W.: Tissue Hypersensitiveness Following the Administration of Toxin-Antitoxin, The Journal, April 2, p. 1068. Lathrop, F. W.: Sensitization to Horse Serum Following Toxin-Antitoxin Injection, November 5, p. 1602. Queries and Minor Notes, November 5, p. 1625) concerning the development of hypersensitivity after prophylactic injections of diphtheria toxin-antitoxin have appeared in recent issues of The Journal. The interpretations by these authors justify more than passing consideration.The fact that a significant number of persons may be both skin and clinically hypersensitive to horse serum was established long before the toxin-antitoxin mixture came into use. It was estimated that about 10 per cent of persons developed some manifestations of "serum sickness" when small doses (10 cc. or less) of serum were injected, but when 90 cc. or more was used the disease was more severe and more than 75 per cent

First Page Preview View Large
First page PDF preview
First page PDF preview